I'm finding that one of the harder parts of undergoing fertility treatments and being pregnant is that it's hard to determine what's normal and goes with the territory, and what is cause for concern and a call to do the doctor. How much and what kind of pain or discomfort is good and normal, and what is cause for alarm? How much barfing is too much? How much bleeding is normal, and how much is trouble?
If you have a doctor, you definitely want to utilize his or her services, but if you're like me, you also don't want to be THAT mom who calls over every little thing. I want to know when I just need to take my lumps, and do so as graciously as I can.
Such was my dilemma with a reaction I was developing at the site of my progesterone injections. I had a similar, more mild reaction last time I was on it, but they assumed it was the oil I was allergic too. So they changed to a formulation that used alcohol instead of oil.
However, I've had the reaction again, and it's much stronger this time. There must be something in the progesterone itself that I can't tolerate. I'm posting this for other women who have these shots and may wonder if what they're seeing is normal.
The pictures are poor quality and my camera wouldn't focus or really show much without the flash, but with the flash it blurred everything out, so I drew little lines around the bumps.
These are on both hips. The black dots are where my nurse friend drew for us so we'd know where we could inject.
Note: My skin is not that sallow nor that pink so that is not part of the reaction--it's just bad photography.
What I have are bright red and itchy bumps--they're not like bruises. They're also not particularly hard, like knots. The best way I can describe them is like bug bites--hot and puffy and itchy and sort of soft. And they don't seem to be going away. The side with the solid big one hasn't been injected since last Thursday. I'm also starting to notice itchy bumps on my arms, legs, and feet.
Knots, light bruising, and soreness ARE normal around injection sites. Oil is very thick and doesn't absorb well into your system. Ethel oleate is a little easier, but still tough. Don't worry-the progesterone gets to where it needs to go, but it just ditches its delivery mechanism behind to bother you. You can avoid a lot of the knots and bruising by making sure you heat your vial with body heat (put it down in your bra for about half an hour) prior to drawing the medication, having your hubby massage the area HARD after injection to break up the oil, and then using a heating pad to keep it warm and thin after he's done massaging. Also, alternate sides, and when you have to go back on the same side, get as far away from your previous injection spot as possible while still staying in the safe injection area. If you have trouble seeing where your previous spot was, mark it with a sharpie after you get the shot. Some residual soreness is just inevitable--you're poking holes in yourself every day!
I tolerated them for more than a week, because at first they started as small bumps and were few in number, and I thought they might be bug bites. But when I saw last night that that one side had become one large "mass" of a bump, I took the pictures and emailed them to my doctor's office.
The response I got was:
STOP the PROGESTERONE INJECTIONS NOW!!!!!! If you continue to do the injections you could do serious harm to your skin and the tissue underneath.
And then the nurse called me to make sure that I got the message and immediately discontinued further injections. I asked her if it was something we were doing wrong with how we were injecting and she said that no, it had nothing to do with the technique and everything to do with the medication.
So the answer to this particular question is that this is NOT normal. If you get a reaction like that, immediately call your doctor before taking further doses. You may in fact be allergic to the oil it's in (in which case there are lots of alternatives) but you may instead have a problem with the medication itself so just monitor yourself carefully.
When in doubt, always call your doctor. You know your body best. As much as I worry about being one of "those" patients, at the end of the day, you're paying for their services and expertise, so if you're concerned, call! They're there to be a resource to you, so utilize them. I'm so glad that I did!